Alert archive / Illinois / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Quad Cities, IA

June 25, 2006Carroll County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Jun 25, 2006, 9:37 PM CDT for Carroll County, Illinois. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2006, 9:37 PM CDT (02:37 UTC)
Expired
Jun 26, 2006, 1:30 AM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Carroll County, IL

The radar

The Quad Cities radar (KDVN), 72 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 10:40 PM CDTFLASH FLOODSavanna, ILROADS WASHED OUT SOUTH AND EAST OF SAVANNA INCLUDING WHACKER ROAD AND SCENIC BLUFF ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2006-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 531 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2006-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
531 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 260242
FFWDVN
ILC015-260630-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
937 PM CDT SUN JUN 25 2006

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CARROLL COUNTY IN NORTHWEST ILLINOIS...

* UNTIL 130 AM CDT.

* AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN WAS FALLING FROM NEAR THE MISSISSIPPI PALISADES
  STATE PARK TO SAVANNA AND WACKER...WITH DOPPLER ESTIMATES
  THAT 2 TO 3 INCHES HAS ALREADY FALLEN IN THESE AREAS IN THE 
  LAST 90 MINUTES. HIGH WATER MAY DISLODGE ROCKS AND MAKE HIGHWAY
  84 IMPASSABLE.   
  
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  SAVANNA...MOUNT CARROLL...FAIRHAVEN...ARGO FAY...WACKER AND 
  CENTER HILL.

ADDITIONAL RAINFALL OF 1 TO 2 INCHES IS EXPECTED ACROSS WESTERN
CARROLL COUNTY. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

FLOODING OF SMALL STREAMS AND CREEKS...HIGHWAYS AND STREETS...
UNDERPASSES AND LOW LYING URBAN AND RURAL AREAS IS LIKELY.

LAT...LON 4220 8991 4195 8989 4195 9009 4219 9025

$$

MCCLURE
1 follow-up statement
000 
WGUS73 KDVN 260626
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
126 AM CDT MON JUN 26 2006

ILC015-260636-
CARROLL IL-
126 AM CDT MON JUN 26 2006

...THE FLASH FLOOD WARNING FOR CARROLL COUNTY EXPIRES AT 130 AM
CDT...

THE THUNDERSTORM PRODUCING HEAVY RAIN HAS MOVED OUT OF THE WARNED
AREA. THEREFORE THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4220 8991 4195 8989 4195 9009 4219 9025

$$

08

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 2:33 PM CDT, 7 hours 4 minutes earlier.

Area forecast discussion, Jun 25, 2:33 PM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 PM CDT SUN JUN 25 2006

.DISCUSSION...
UNSETTLED SUMMER PATTERN CONTINUES AS UPPER TROUGH DEEPENS OVER
REGION AND LOOKS TO LINGER THROUGH MUCH OF WEEK. THIS MORNING...
DEFINED UPPER TROUGH WAS SEEN STRENGTHENING FROM ONTARIO TO EASTERN
NEBRASKA. EMBEDDED CENTERS OF POSITIVE VORTICITY WERE DIGGING AT
BASE OF TROUGH WITH MOST SIGNIFICANT NOTED OVER SOUTHERN MN/WI
BORDER...W-SW IA...AND MOVING INTO W CENTRAL IL AT MIDDAY. AT
SURFACE...INVERTED TROUGH EXTENDED FROM TN VALLEY TO SW WI. THIS WAS
ACCOMPANIED BY A WEAK SURFACE BOUNDARY JUST EAST OF THE MS RIVER
WITH DEWPOINTS POOLING IN LOWER 60S. SPECIAL 18Z SOUNDING AT DVN
INDICATED A WEAK CAP LOCALLY WITH SOME MID LEVEL DRYING SINCE THE
12Z SOUNDING.

IMMEDIATE CONCERN IS SEVERE POTENTIAL THIS AFTERNOON DUE TO STEEP
LAPSE RATES AND UPPER LOW DEVELOPING OVERHEAD. VISIBLE SATELLITE
IMAGERY HAS SHOWN SEVERAL HOUR PERIOD OF SUNSHINE OVER WESTERN
2/3RDS OF CWA TODAY IN SUBSIDENCE REGION BEHIND NORTHERN IL
SHORTWAVE. DESPITE THE SUN...SURFACE TEMPERATURES HAVE ONLY REACHED
70S WITH ISOLATED READINGS NEAR 80 IN FAR SOUTH DUE TO COLD
ADVECTION ON LIGHT NW WINDS. THIS IS KEEPING SBCAPES AS INDICATED BY
LAPS BELOW 1000 J/KG WITH ONLY FAR SE IA INTO NE MO/W CENTRAL IL IN
1500 J/KG RANGE AT 19Z. AREA 88DS SHOW WIDESPREAD SHOWERS AND
THUNDERSTORMS AHEAD OF MAIN UPPER VORT MOVING OUT OF CENTRAL IA INTO
EASTERN IA EARLY THIS AFTERNOON. WEAK LOW LEVEL WIND FIELDS AND
LIMITED LOW LEVEL INSTABILITY HAS RESULTED IN MAINLY PULSE TYPE
STORMS SO FAR WITH HEAVY RAINFALL AND ONLY A FEW REPORTS OF PEA SIZE
HAIL IN CLUSTER THAT EXITED TO EAST AT MIDDAY AND THOSE UPSTREAM IN
DMX CWA. SEVERE THREAT CONTINUES THROUGH THIS AFTERNOON AS CWA
AIRMASS WILL FURTHER DESTABILIZE AHEAD OF UPSTREAM CONVECTION. MAIN
THREATS CONTINUE TO BE LARGE HAIL...UP TO QUARTER SIZE...AND
DAMAGING WIND GUSTS. MAINLY UNIDIRECTIONAL SHEAR LIMITED TO MAINLY
MID LEVELS WILL LIMIT POTENTIAL FOR ORGANIZED SUPERCELLS...EXCEPT
FOR AREAS CLOSEST TO CENTER OF DEVELOPING UPPER LOW THAT SHIFTS TO
NE-E CENTRAL IA LATE AFTERNOON...WHERE SOME LOW TOPPED TYPE
CONVECTION COULD SPIN UP A WEAK TORNADO. THE SLOW MOVING STORMS WILL
RESULT IN POTENTIAL FOR LOCALLY HEAVY RAINFALL AMOUNTS THIS
AFTERNOON INTO EVENING.

SHORT TERM MODELS IN AGREEMENT WITH UPPER LOW SLIDING S-SE TO NEAR
STL BY 00Z TUESDAY. WILL CARRY LIKELY POPS FOR SHOWERS THROUGH
TONIGHT WITH THUNDERSTORMS MAINLY IN EVENING. CONVECTION WILL REMAIN
SCATTERED THROUGH MONDAY WITH AFTERNOON AND EVENING THUNDERSTORMS.
THIS WILL LIMIT HIGHS TO HIGHS ONLY IN 70S. MODELS BEGIN TO DIVERGE
TUESDAY WITH RESPECT TO SECONDARY SHORTWAVE/POTENTIAL UPPER LOW
ROTATING DOWN LONGWAVE TROUGH THROUGH UPPER MS VALLEY. GFS REMAINS
MORE AGGRESSIVE WITH THIS FEATURE AND GENERALLY FAVOR A WEAKER MID
WEEK REINFORCING WAVE AND THEN MORE PROGRESSIVE LATE WEEK PATTERN
SHOWN BY ECMWF AND UKMET. BLENDED THIS ECMWF TO THE SLOWER GFS IN
GRIDS...KEEPING CHANCE POPS TUESDAY THROUGH WED NIGHT. TEMPERATURES
KEPT NEAR TO BELOW GUIDANCE AND CLIMO WITH HIGHS LIMITED TO 70S TO
NEAR 80 THROUGH MOST OF WEEK. FOR NEXT WEEKEND...MEDIUM RANGE MODELS
IN BETTER AGREEMENT WITH UPPER TROUGH SHIFTING TO EAST COAST WITH
WESTERN RIDGE GRADUALLY FLATTENING FOR LOCAL WARMING TREND. BROUGHT
IN SILENT SLIGHT CHANCES FOR THUNDERSTORMS SAT NIGHT AS MOISTURE
BEGINS TO RETURN WITH FAVORABLE UPPER JET SETTING UP ALONG US/CAN
BORDER.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

SHEETS
Hazardous weather outlook, Jun 25, 5:30 AM CDT, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 AM CDT SUN JUN 25 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-252200-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON
IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY
IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
530 AM CDT SUN JUN 25 2006

...SEVERE STORMS POSSIBLE BY MID DAY WITH LARGE HAIL...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A SEASONABLY STRONG UPPER LEVEL SYSTEM WILL PRODUCE AREAS OF
THUNDERSTORMS BY MID DAY...LASTING INTO EARLY EVENING. THE LOW
FREEZING LEVELS COMBINED WITH MODERATE INSTABILITY AND DRY AIR ALOFT
WILL BE VERY FAVORABLE FOR LARGE HAIL UP TO THE SIZE OF GOLF-BALLS.
THE STRONGEST STORMS MAY RESULT IN THE GROUND COVERED WITH HAIL IN
MANY LOCATIONS. A SECONDARY THREAT WILL BE ISOLATED STRONG TO SEVERE
STRAIGHT LINE WINDS OF 50 TO 60 MPH. THE SLOW MOVEMENT OF THE STORMS
MAY ALSO RESULT IN LOCALLY HEAVY RAINS AND MINOR FLOODING IN LOW
LYING AREAS.

THE AREAS AT HIGHEST RISK OF SEVERE STORMS WILL BE NORTHEAST OF AN
INDEPENDENCE TO KEOKUK IOWA LINE.

THE STORM PREDICTION CENTER HAS THE ENTIRE AREA IN A SLIGHT RISK OF
SEVERE WEATHER.

INTERESTED INDIVIDUALS SHOULD MONITOR THEIR FAVORITE MEDIA OUTLET FOR
FURTHER UPDATES AND WATCH ISSUANCES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LATE TUESDAY THROUGH THURSDAY...A SERIES OF DISTURBANCES WILL CAUSE
EPISODES OF THUNDERSTORMS ACROSS THE MIDWEST.  ATMOSPHERIC CONDITIONS
REMAIN UNCLEAR REGARDING ANY SEVERE THREAT AND POSSIBLE LOCATIONS
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY BY NOON...LASTING INTO EARLY EVENING
MAINLY NORTHEAST OF A INDEPENDENCE TO KEOKUK IOWA LINE.

NICHOLS

In the hours before

Local storm report, Jun 25, 3:48 PM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
348 PM CDT SUN JUN 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             1 N NORTH LIBERTY       41.76N 91.61W
06/25/2006  M0.88 INCH       JOHNSON            IA   TRAINED SPOTTER

&&

15
Special weather statement, Jun 25, 4:31 PM CDT, 5 hours 6 minutes before
ILC011-252230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
431 PM CDT SUN JUN 25 2006

...SEVERAL FUNNEL CLOUDS REPORTED IN NORTHEAST BUREAU COUNTY...

AT 415 PM CDT...THERE WERE SEVERAL PUBLIC REPORTS OF FUNNEL
CLOUDS IN NORTHEAST BUREAU COUNTY NEAR THE COMMUNITIES OF
BEDFORD...NORMANDY AND YORKTOWN. THE FUNNEL CLOUDS ARE OCCURRING AT
THE SOUTH END OF A NEARLY STATIONARY LINE OF SHOWERS AND
THUNDERSTORMS AND WEAK STATIONARY BOUNDARY.

FUNNEL CLOUDS OF THIS TYPE ARE TYPICALLY SHORT LIVED AND RARELY
TOUCHDOWN. THE ATMOSPHERIC CONDITIONS THESE FUNNELS ARE DEVELOPING
IN DO NOT SUPPORT STRONG...DAMAGING TORNADOES. HOWEVER...CONDITIONS
ARE FAVORABLE FOR ADDITIONAL FUNNEL CLOUDS IN NORTHEAST BUREAU
COUNTY BETWEEN NEW BEDFORD AND WALNUT THROUGH 530 PM.

IF FUNNEL CLOUDS DO TOUCH DOWN...THEY SHOULD BE ON THE GROUND ONLY
BRIEFLY AND PRODUCE MINIMAL...IF ANY DAMAGE. HOWEVER...IF
THREATENING WEATHER CONDITIONS APPROACH YOUR LOCATION...MOVE INDOORS
TO A PLACE OF SAFETY.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
SITUATION. PLEASE FORWARD REPORTS OF FUNNEL SIGHTINGS TO THE NEAREST
LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4156 8980 4135 8986 4124 8948 4157 8949

SHEETS
Special weather statement, Jun 25, 5:30 PM CDT, 4 hours 7 minutes before
ILC011-260100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 PM CDT SUN JUN 25 2006

...SEVERAL FUNNEL CLOUDS REPORTED IN EASTERN BUREAU COUNTY...

AT 525 PM CDT...THERE WERE NUMEROUS REPORTS FROM LAW ENFORCEMENT
AGENCIES AND THE PUBLIC OF FUNNEL CLOUDS IN THE PRINCETON AREA OF
EASTERN BUREAU COUNTY. THE FUNNEL CLOUDS ARE OCCURRING AT THE SOUTH
END OF A NEARLY STATIONARY LINE OF SHOWERS AND THUNDERSTORMS AND
WEAK STATIONARY BOUNDARY.

FUNNEL CLOUDS OF THIS TYPE ARE TYPICALLY SHORT LIVED AND RARELY
TOUCHDOWN. THE ATMOSPHERIC CONDITIONS THESE FUNNELS ARE DEVELOPING
IN DO NOT SUPPORT STRONG...DAMAGING TORNADOES. HOWEVER...CONDITIONS
ARE FAVORABLE FOR ADDITIONAL FUNNEL CLOUDS IN EASTERN BUREAU COUNTY
THROUGH 600 PM.

IF FUNNEL CLOUDS DO TOUCH DOWN...THEY SHOULD BE ON THE GROUND ONLY
BRIEFLY AND PRODUCE MINIMAL...IF ANY DAMAGE. HOWEVER...IF
THREATENING WEATHER CONDITIONS APPROACH YOUR LOCATION...MOVE INDOORS
TO A PLACE OF SAFETY.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY MONITOR THE
SITUATION. PLEASE FORWARD REPORTS OF FUNNEL SIGHTINGS TO THE NEAREST
LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4156 8980 4135 8986 4124 8948 4157 8949

SHEETS/DLF
Local storm report, Jun 25, 7:08 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
708 PM CDT SUN JUN 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             BUREAU                  41.29N 89.36W
06/25/2006  E0.75 INCH       BUREAU             IL   TRAINED SPOTTER

            ESTIMATED 3/4 INCH HAIL IN BUREAU JUNCTION NEAR ROUTE 29
            AND ROUTE 26 INTERSECTION.

&&
Local storm report, Jun 25, 7:27 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 PM CDT SUN JUN 25 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HEAVY RAIN       3 NW HENNEPIN           41.29N 89.37W
06/25/2006  M2.00 INCH       BUREAU             IL   TRAINED SPOTTER

            MOST RAIN FELL BETWEEN 645 AND 715 PM.

&&

15

Nearby

Flash Flood Warnings in Illinois, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.